Accidental Overdose

Toxicology is a field in and of itself. Any element or molecule you can put in your body by swallowing, snorting, smoking, applying, injecting, inserting, or bathing in (Did I miss any?) is a topic for toxicologists. And because there are a lot of particles out there, it’s a big field. (We’ll skip radiation.)

We ER docs do what we can to simplify. Whether we know about the offending particle or not, we typically call the poison hotline too for generally great advice… and also because it looks good medico-legally on a chart. In CA the number is 800-222-1222. In parallel we try to stabilize the patient. The first real conversational branch point in overdose care is determining “accidental or intentional.”

Intentional is a toxicopsychosocial combo pack for some long future post. So let’s stick with accidental.
Here’s a real example from that realm. My pediatric patient’s mother was just diagnosed with depression and was then prescribed Zoloft. She hadn’t yet taken a single tablet when she discovered her infant on the carpet surrounded by pills, and an empty bottle, while suckling a couple in his mouth. After a close recount, 6 pills were missing, which led to an ER visit, followed by an ambulance ride to a children’s hospital for treatment and monitoring.

When we talk about medication “side effects” this scenario may sometimes be neglected. Two ER bills and an ambulance ride plus guilt can’t be good for depression. Luckily the kid turned out fine.

Red Flags:

(Similar for alcohol poisoning)
• Unconscious
• Shallow or no breathing
• Recent ingestion… concerning for meds like Oxycodone or Ativan
• Hours since ingestion… concerning for meds like aspirin or acetaminophen
• Choking/vomiting
• Unable to walk
• Hyper-thermic
• Slurred speech
• Kids, female, elderly, or anyone generally smaller
• GI bleeding
• Belly pain, chest pain etc.
• Co-ingestions
• Diabetes
• Epilepsy

Happy Words

• Acting entirely normal
• No evidence for intentional OD
• No missing pills
• Relatively benign ingestion… “I took an extra Neurontin today.”
• “Tox center says will be fine. A sip of dish soap won’t hurt.”

You may be surprised to learn how much our care for overdoses is shaped by acetaminophen (Tylenol). Of the countless particles in your medicine cabinet and garage, it’s the one weirdo that will keep you in the ER far longer than you may expect. Acetaminophen overdose is easily treated if caught early, but life threatening when discovered 8-12 hours later.

Ipecac was once used for inducing vomiting, but it has since died, thankfully, along with “stomach pumping.” Today patients are instead frequently treated with charcoal, which is our favorite molecular sponge. It works well for most big molecules/meds, but less so for smaller particles like lithium, iron, antifreeze, acids, some of which require dialysis or more specific antidotes.

As we wait for patients to drink charcoal we typically check electrolytes and blood counts, and sometimes blood levels for meds like acetaminophen, aspirin, phenytoin, valproic acid, digitalis, ethylene glycol and others. EKGs, pulse oximeters and cardiac monitors are used as well to keep an eye from a distance. Pregnancy tests and drugs screens may be done too for fine tuning.

The large majority of overdoses do just fine if patients arrive alert and breathing. Of course, less so if not.
Long story short… lock away your pills and take only those you absolutely need. My father’s mantra is to “take the minimum dose needed to get the job done.” (He’s a math guy. Would have lost his mind in medicine.)

Was the info helpful?

We strive to provide ad-free quality content. Help us to keep going!

Like what you read? Please share.

Menu